CHICAGO – Cancer survivors with chemotherapy-induced peripheral neuropathy may be headed for a fall, researchers cautioned at the annual meeting of the American Society of Clinical Oncology.
About 12% of patients with chemotherapy-induced peripheral neuropathy (CIPN) had at least one fall, and nearly 60% experienced some kind of physical problem related to CIPN, reported Dr. Supriya Mohile of the department of hematology/oncology at the University of Rochester (N.Y.).
"We should in our clinics longitudinally evaluate patients not only for toxicities from neuropathy, but also for physical functioning and falls," she said.
Dr. Mohile urged providing patients with balance and mobility training throughout chemotherapy and minimizing fall risk by recommending assistive devices and home-safety evaluations and modifications as necessary.
She and her colleagues evaluated 421 patients who had reported baseline data as part of a randomized phase III trial for a topical cream. The patients had completed chemotherapy and had self-reported CIPN of 4 or greater on an 11-point scale. The patients were not on significant medications for either pain or neuropathy, and those with other possible causes of neuropathy, such as diabetes, were excluded.
They found that about one-third of patients had a CIPN-related problem such as difficulty stooping, walking for one-fourth of a mile, or performing tasks requiring heavy lifting.
Additionally, more than 25% reported a functional loss, limiting their ability to shop, manage money, walk across a room, do light housework, or bathe themselves.
Comparing 260 patients who reported falls or physical problems with 161 who did not, the investigators identified pain, sensory neuropathy, and motor neuropathy as toxicities independently associated with falls and/or physical problems (P less than .001 for all three comparisons).
In a multivariate analysis controlling for age, sex, race, ethnicity, marital status, education, history of taxane exposure, previous surgery and radiation, pain, and sensory neuropathy, the investigators found that breast cancer (odds ratio, 2.776; P = .045) and motor neuropathy (OR, 1.138; P = .006) were independently associated with falls. Factors associated with having a physical performance problem were previous surgery (OR, 2.536; P = .013) and motor neuropathy (OR, 1.325; P less than .001).
Functional losses were more likely to occur among Hispanics (OR, 5.318; P = –.048), patients with any physical performance problem (OR, 4.942; P less than .001), and those with motor neuropathy (OR, 1.191; P = .0001).
The study was limited by the heterogeneity of the cancer sample, its cross-sectional design that precludes determination of causality or of a temporal relationship between chemotherapy and neuropathies, and self-report of CIPN toxicities, Dr. Mohile said.
Commenting on the study, Dr. Charles L. Loprinzi, emeritus chair of the division of medical oncology at the Mayo Clinic in Rochester, Minn., said that it supports earlier findings of a relationship between epidermal nerve fiber loss and deficits in sensory and motor function leading, and that "it makes sense" that such losses would lead to functional losses.*
The study was funded by grants from the National Cancer Institute. Dr. Mohile reported no relevant disclosures. Dr. Loprinzi disclosed receiving research funding from Abbott, Amgen, Bristol-Myers Squibb, Eisai, Novartis, Ortho Biotech, Pfizer, Roche, and Sanofi.
* Dr. Loprinzi's title was corrected on June 18, 2012.